Indian Journal of Pharmacology Home 

DRUG WATCH
[Download PDF]
Year : 2013  |  Volume : 45  |  Issue : 6  |  Page : 627--628

Allopurinol induced erythroderma

Geeta Sharma, Dinesh Chandra Govil 
 Departments of Dermatology and Dermatology and Venereology, Rama Medical College, Hospital and Research Centre, Mandhana, Kanpur, Uttar Pradesh, India

Correspondence Address:
Geeta Sharma
Departments of Dermatology and Dermatology and Venereology, Rama Medical College, Hospital and Research Centre, Mandhana, Kanpur, Uttar Pradesh
India

Abstract

Allopurinol, a widely prescribed urate lowering agent is responsible for various adverse drug reactions, including erythroderma. A 45-year-old male patient was admitted with the complaints of fever, redness and scaling all over the body after 3-4 weeks of allopurinol treatment for asymptomatic hyperuricemia. Elevated liver enzymes were detected in his blood analysis. Skin biopsy was consistent with drug induced erythroderma. Allopurinol was stopped and steroids were started. Patient improved over a period of 2 weeks.



How to cite this article:
Sharma G, Govil DC. Allopurinol induced erythroderma.Indian J Pharmacol 2013;45:627-628


How to cite this URL:
Sharma G, Govil DC. Allopurinol induced erythroderma. Indian J Pharmacol [serial online] 2013 [cited 2020 Jan 26 ];45:627-628
Available from: http://www.ijp-online.com/text.asp?2013/45/6/627/121381


Full Text

 Introduction



Allopurinol, a xanthine oxidase inhibitor is an effective and widely prescribed urate lowering agent. It is safe in most of the patients, but intolerance is estimated to occur in up to 10% of treated patients. Severe or life-threatening allopurinol adverse reactions occur less frequently. Cutaneous adverse reactions to allopurinol are common affecting 2% of patients prescribed. [1] Here, we report a case of erythroderma due to allopurinol.

 Case Report



A 45-years-old male patient was admitted with complains of fever, redness and scaling all over the body for last 20 days. His recent drug history revealed that he was on oral allopurinol 200 mg daily for last 1½ month. He told that allopurinol was given by his general practitioner for increased uric acid level only. However when serum uric acid were repeated at our hospital the levels were normal. On further probing, he gave a history of generalized erythematous maculopapular rash along with a fever after 3 weeks of starting allopurinol, but he continued the medication. Later, there was the development of extensive erythema along with the scaling over the whole body within 4 days.

On examination, diffuse erythema with fine scaling was observed all over the body. Erythema and scaling were more pronounced over the trunk [Figure 1]. No significant lymphadenopathy or hepatosplenomegaly was observed. A skin biopsy done from back showed epidermal hyperplasia, foci of parakeratosis, spongiosis and a few necrotic keratinocytes. Dermis showed sparse superficial perivascular infiltrates consisting of lymphocytes and a few eosinophils. Laboratory investigations revealed raised liver enzymes (aspartate aminotransferase-114, alanine aminotransferase-112), but bilirubin was normal. Total blood counts including eosinophil count, renal function tests and serum electrolytes were within the normal limits. The causality was assessed using the Naranjo's adverse drug reaction probability scale. The association was "probable" as per the Naranjo's scale; hence, a diagnosis of allopurinol induced erythroderma was made. Allopurinol was stopped. Oral antihistamines and oral prednisolone 40 mg/day were started along with a supportive therapy. Patient improved over a period of 2 weeks [[Figure 2] showing improvement after 1week of treatment] and steroids were tapered and eventually stopped.{Figure 1}{Figure 2}

 Discussion



Erythroderma is the term applied to any inflammatory skin disease that affects more than 90% of the body surface. Clinically, it is characterized by erythema and scaling involving more than 90% of the body surface area. The main causes of erythroderma in adults are preexisting eczema of various types, psoriasis, drugs, lymphoma and leukemia etc. A wide-range of drugs can cause erythroderma. Among the more commonly implicated are pyrazolone derivatives such as phenylbutazone, hydantoin derivatives, carbamazepine, cimetidine, gold salts and lithium. Exposure to the causative drug may last for 2 weeks to several months before the reaction emerges. In the present case, the patient presented after receiving 1½ months of allopurinol treatment with fever, erythema and scaling involving more than 90% of the body surface area alongwith raised liver enzymes. No significant lymphadenopathy or hepatosplenomegaly was observed. Hence, a diagnosis of allopurinol induced erythroderma was made. Prompt resolution of the lesions after withdrawal of the allopurinol and start of oral steroid further supported the diagnosis. Drug induced erythroderma has the best prognosis of all the causes of erythroderma often resolving in 2-6 weeks.

However, it is important to remember that the cutaneous manifestations of drug hypersensitivity may be accompanied by involvement of other organs, for example hematological abnormalities, hepatitis or nephritis. An example is the syndrome known as drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome. [2] Hence drug use must be investigated in patients with the complaints of fever, jaundice, generalized rash, acute renal failure and acute liver failure in order to rule out the possibility of DRESS syndrome.

The exact pathogenesis of these hypersensitivity events due to allopurinol, whether immune-mediated and/or toxic in nature, is unclear. Accumulation of oxypurinol (principal metabolite of allopurinol) due to renal impairment or co-administration of thiazide diuretics, [3] genetic factors, [4] abnormal T lymphocyte-mediated immune responses to oxypurinol, and to a lesser extent, allopurinol [5] and formation of immune complexes [3] have been implicated. A recent study suggests that in vitro allopurinol-induced release of interferon-g from peripheral blood T lymphocytes may be a useful test in the diagnosis of Stevens-Johnson syndrome and other sensitivity reactions to allopurinol. [6] Skin testing with either allopurinol or oxypurinol is less specific and has yielded conflicting results. [3]

Allopurinol is the first line drug for serum lowering therapy in gout and is approved by the US Food and Drug Administration. Urate lowering drugs are widely used in people with asymptomatic hyperuricemia. About 5% of the population and a quarter of hospital patients are hyperuricemic. Most are asymptomatic and do not develop gout. [7] Treating asymptomatic hyperuricemia does not have clear benefits and our report shows the potential harm of this practice. Alternative treatments are now emerging for the treatment of gout, including rasburicase [8] and febuxostat. [9]

With this case report, we aim to create awareness about rare, but potentially fatal drug reaction like erythroderma that can occur with allopurinol, a commonly prescribed urate lowering agent used. A judicious use of allopurinol may decrease the incidence and morbidity caused by the drug reaction.

References

1Wortmann RL. Gout and hyperuricemia. Curr Opin Rheumatol 2002;14:281-6.
2Breathnach SM. Drug reactions. In: Burns T, Breathnach S, Cox N, Griffiths C, editors. Rook's Textbook of Dermatology. 8 th ed. United Kingdom: Wiley-Blackwell; 2010. p. 23.46-7.
3Arellano F, Sacristán JA. Allopurinol hypersensitivity syndrome: A review. Ann Pharmacother 1993;27:337-43.
4Chan SH, Tan T. HLA and allopurinol drug eruption. Dermatologica 1989;179:32-3.
5Braden GL, Warzynski MJ, Golightly M, Ballow M. Cell-mediated immunity in allopurinol-induced hypersensitivity. Clin Immunol Immunopathol 1994;70:145-51.
6Halevy S, Cohen AD, Livni E. The diagnostic role of the in vitro drug-induced interferon-gamma release test in Stevens-Johnson syndrome. Int J Dermatol 1999;38:835-40.
7Ranu H, Jiang J, Ming PS. A case series of allopurinol-induced toxic epidermal necrolysis. Indian J Dermatol 2011;56:74-6.
8Richette P, Brière C, Hoenen-Clavert V, Loeuille D, Bardin T. Rasburicase for tophaceous gout not treatable with allopurinol: An exploratory study. J Rheumatol 2007;34:2093-8.
9Becker MA, Schumacher HR Jr, Wortmann RL, MacDonald PA, Eustace D, Palo WA, et al. Febuxostat compared with allopurinol in patients with hyperuricemia and gout. N Engl J Med 2005;353:2450-61.